Kansas, 2009

Flooding and Hail in Kansas, May 12, 2009

May 12, 2009 · NWS ICT · 22 events in 6 counties and zones

Widely scattered thunderstorms developed during the mid day hours of May 12th, 2009. The elevated thunderstorms developed along a moisture return axis across South Central Kansas to produce numerous quarter size hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
$900
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widely scattered thunderstorms developed during the mid day hours of May 12th, 2009. The elevated thunderstorms developed along a moisture return axis across South Central Kansas to produce numerous quarter size hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 6:40 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 12, 6:40 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
740 AM CDT TUE MAY 12 2009

.UPDATE...

.AVIATION...12Z TAFS KRSL/HUT/KICT
TWO ELEMENTS PROMPTED AVIATION UPDATES TO THE ABOVE TAFS. IFR CIGS
HAVE JUST BEEN REALIZED OVER KICT & KHUT WITH BOTH REPORTING
OVC009. WITH UPSTREAM ASOS SITES REPORTING IFR CIGS OF 600-800FT
HAVE GONE AHEAD & ASSIGNED IFR CIGS TO KICT FOR THE REMAINDER OF
THE 12/12Z PERIOD AS ALL SHORT-TERM MODEL SOUNDINGS SUPPORT SUCH A
FORECAST. ADMITTEDLY...FELT A BIT AWKWARD GOING WITH WITH A 1-LINE
TAF UNDER THESE CIRCUMSTANCES BUT CAREFUL REVIEW OF ALL SHORT-TERM
MODELS STRNGLY INDICATE SUCH A SCENARIO FOR THE AIR CAPITAL. KRSL
WAS UPDATED AS A FEW ISOLATED TSRA HAVE DEVELOPED 25SW OF THE
TERMINAL & HAVE THEREFORE ASSIGNED VCTS THYROUGH 12/15Z.

&&

.PREV DISCUSSION... /ISSUED 648 AM CDT TUE MAY 12 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LOWERING CIGS THE PRIMARY CONCERN OF THE 12/12Z TAF CYCLE...AS SFC
TROF GRADUALLY STRENGTHENS ALONG CO/KS BORDER TO ENABLE RICHER LWR
DECK MOISTURE TO CONTINUE STREAMING N/NE ACROSS KS. IT IS LIKELY
THAT IFR CIGS (800FT) WILL BE REALIZED OVER KICT & KHUT BY 12/15Z
WITH SUCH CIGS REACHING KSLN 12/20Z. A WEAK MID-LEVEL TROF 10KFT
SPRINTING E/NE ACROSS KS WILL INDUCE SCT/WIDELY SCT -SHRA OVER THE
KICT JURISDICTION FOR MOST OF THE DAY. HOWEVER DO NOT EXPECT MAJOR
VSBY RESTRICTIONS AS FLOW JUST OFF THE DECK REMAINS QUITE STRONG
THROUGHOUT THE 12/12Z TAF PERIOD.

PREV DISCUSSION... /ISSUED 337 AM CDT TUE MAY 12 2009/

DISCUSSION...

CONFIDENCE IN FINE DETAILS OVER THE NEXT THREE DAYS IS LACKING AND
THESE DETAILS WILL HAVE A BIG IMPACT ON RESULTANT FORECAST.
RELATIVELY MOIST AND WEAKLY FORCED ATMOSPHERE WILL BE IN PLACE EARLY
UNTIL SHORTWAVE KICKS FRONT INTO THE AREA. LATEST RUNS SEEM A BIT
AGGRESSIVE WITH SOUTH PUSH ON FRONT WED NIGHT...GIVEN ZONAL UPPER
FLOW AND HIGH REMAINING ACROSS THE NORTHERN PLAINS.

TODAY-TONIGHT:

CLOUDS SHOULD CONTINUE TO INCREASE THIS MORNING. ISOLATED
THUNDERSTORMS HAVE ALREADY DEVELOPED IN WESTERN KS PER RADAR ECHOES
AND LIGHTNING PLOTS. EXPECT THIS AREA TO EXPAND AND MOVE INTO THE
FORECAST AREA THIS MORNING...WITH BEST COVERAGE ACROSS SOUTHEAST
KS. TEMPERATURES TODAY WILL BE LIMITED DUE TO CLOUDS AND
PRECIPITATION. WINDS AND INCREASING MOISTURE WILL KEEP
TEMPERATURES RATHER MILD OVERNIGHT. AS ALLUDED TO LAST NIGHT
RATHER STEEP LAPSE RATES WILL BE PRESENT ALOFT TONIGHT. IF ANY
STORMS ARE ABLE TO DEVELOP...IT COULD GET QUITE BUSY...BUT AT THIS
TIME...IT LOOKS LIKE FORCING RELATIVE TO CONVECTIVE INHIBITION IS
LOW.

WED:

EXTREMELY TOUGH FORECAST...DESPITE FAIRLY GOOD MODEL CONSENSUS ON
FRONT LOCATION/TIMING. THE PROBLEM IS BOTH AREAL/TEMPORAL EXTENT
OF GRUNGE AND RESULTANT IMPACT ON TEMPERATURES AND INSTABILITY.
CURRENT THINKING IS EXTENSIVE GRUNGE WILL OCCUR IN THE MORNING AND
EARLY AFTERNOON...WITH BRIEF/RAPID CLEARING MID AFTERNOON ALLOWING
FAIRLY QUICK SPIKE IN TEMPERATURES. WITH RAPID DEVELOPMENT OF
STORMS IN THE VICINITY OF FRONT...CLOUDS WILL INCREASE AGAIN. FAR
NORTHWEST SECTIONS SHOULD HAVE QUITE A BIT OF INSOLATION IN THE
AFTERNOON WHICH WHEN COMBINED WITH RELATIVELY DRY POST-FRONTAL AIR AND
DOWNSLOPE FLOW...SHOULD ALLOW TEMPERATURES TO WARM NICELY. SEVERE
POTENTIAL ROUGHLY EAST OF I-35 IS LIKELY GOING TO BE CONDITIONAL
ON HODOGRAPH. MODELS CURRENTLY SUGGEST FAIR AMOUNT OF VEERING OF
SURFACE WINDS WELL IN ADVANCE OF FRONT...WHICH WOULD SIGNIFICANTLY LIMIT
LOW LEVEL CONVERGENCE AND SHEAR. NORTH AMERICAN MODEL BUFR
SOUNDINGS NEAR TOWANDA ARE RATHER TELLING BETWEEN 17-19 UTC...WITH
SIMULTANEOUS LOSS OF BOTH 0-1KM SHEAR/CONVECTIVE INHIBITION. HEFTY
CONVECTIVE AVAILABLE POTENTIAL ENERGY HOWEVER WILL REMAIN IN
PLACE. GIVEN UNCERTAINTY...WILL NOT MENTION SEVERE IN GRIDS...BUT
WILL MENTION CONDITIONAL RISK IN HAZARDOUS WEATHER OUTLOOK.

WED NIGHT-THU:

LATEST RUNS ARE HINTING AT A MORE COMPLICATED SCENARIO THIS PERIOD.
APPEARS THAT ZONAL UPPER FLOW AND TRACK OF SHORTWAVE MAY RESULT IN
FRONT STALLING IN NORTHERN OK WED NIGHT. WITH RETURN FLOW
DEVELOPING ON THU...PRECIPITATION COULD SPREAD BACK IN THE FORECAST
AREA BY THU AFTERNOON. HAVE INSERTED SMALL PROBABILITY OF
PRECIPITATION MAINLY ALONG THE OK BORDER FOR THIS...BUT
SIGNIFICANT CHANGES MAY BE REQUIRED WITH LATER SHIFTS. OF
PARTICULAR CONCERN COULD BE FLOODING ISSUES WITH SLOW/RETREATING
FRONT AND RECENT RAINFALL ACROSS SOUTHEAST KS.

FRI-MON:

NO CHANGES EXCEPT FOR MINOR TWEAKS TO TEMPERATURE FORECASTS FOR
CLIMATOLOGY DURING THE PERIOD. -HOWERTON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CLOUD CEILINGS WILL
GRADUALLY LOWER ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TOWARDS
DAYBREAK...AS LOW LEVEL MOISTURE CONTINUES TO STREAM INTO THE
AREA. ISENTROPIC LIFT OF THIS MOISTURE WILL SPARK OFF SOME SHOWERS
AND THUNDERSTORMS DURING THE MORNING AND AFTERNOON HOURS ON
TUESDAY. EXPECTING MAINLY MVFR CIGS WITH SOME IFR CONDITIONS
POSSIBLE AT TIMES...HOWEVER WILL GO WITH PREVAILING LOW MVFR CIGS
FOR ALL TAF SITES. THE PRECIPITATION WILL TAPER OFF BY LATE
AFTERNOON AND EVENING WITH LOW LEVELS EXPECTED TO MOISTEN
UP...WHICH COULD LEAD TO SOME IFR CLOUD HEIGHTS DURING THE EVENING
HOURS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  65  78  52 /  50  10  20  10
HUTCHINSON      69  64  77  48 /  40  10  10  10
NEWTON          67  64  75  46 /  50  10  20  10
ELDORADO        69  66  76  49 /  60  10  30  10
WINFIELD-KWLD   69  66  80  52 /  60  10  30  20
RUSSELL         71  62  75  42 /  20  20  10   0
GREAT BEND      71  63  75  44 /  20  20  10   0
SALINA          68  64  78  47 /  40  20  10  10
MCPHERSON       67  64  76  47 /  40  10  10  10
COFFEYVILLE     71  65  83  55 /  70  20  50  60
CHANUTE         68  65  79  55 /  70  20  50  40
IOLA            68  65  78  55 /  70  20  50  30
PARSONS-KPPF    70  64  80  54 /  70  20  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 12, 4:32 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
532 AM CDT TUE MAY 12 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
532 AM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING CONTINUES ALONG PORTIONS OF THE NEOSHO RIVER. REFER
TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE DETAILS.

NICKEL SIZED HAIL AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THE
STRONGER STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE ALSO EXPECTED ON WEDNESDAY AND WEDNESDAY NIGHT
AS A COLD FRONT MOVES THROUGH THE AREA. SEVERE STORMS WILL BE
LIKELY WEDNESDAY AFTERNOON AND WEDNESDAY EVENING SOUTHEAST OF THE
KANSAS TURNPIKE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. IN ADDITION LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THE STRONGER STORMS.

STORMS COULD RETURN TO AREAS NEAR THE OKLAHOMA BORDER ON THURSDAY.
FLOODING COULD OCCUR DUE TO RECENT HEAVY RAIN AND PROLONGED RAINFALL
THURSDAY. THERE IS CONSIDERABLE UNCERTAINTY HOW LONG THE RAIN
COULD PERSIST...SO CONTINUE TO CHECK FOR LATER UPDATES.

ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY AND FRIDAY
NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT ON FRIDAY
AFTERNOON...AND BECOME MORE NUMEROUS FRIDAY NIGHT. ANY STORMS
OF THESE WILL HAVE A GOOD CHANCE OF BECOMING SEVERE. FLOODING
WILL ALSO BECOME A THREAT...ESPECIALLY FRIDAY NIGHT AS THE STORMS
BECOME MORE WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT WILL
LIKELY BE NEEDED LATE AFTERNOON WEDNESDAY AND WEDNESDAY EVENING FOR
LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, May 12, 8:07 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
907 AM CDT TUE MAY 12 2009

KSZ091-092-121500-
HARPER-SUMNER-
907 AM CDT TUE MAY 12 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 906 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 6 MILES SOUTHEAST OF
ANTHONY...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, May 12, 8:29 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
929 AM CDT TUE MAY 12 2009

KSZ092-121500-
SUMNER-
929 AM CDT TUE MAY 12 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 928 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BLUFF CITY...OR 16 MILES
EAST OF ANTHONY...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The Wichita radar (KICT), 55 km away, was scanning. The volume nearest the first event began at 14:55 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 flood, 2 heavy rain. Local standard time, as filed.

Hail, Sumner

When
May 12, 8:57 AM CST
Where
Sumner County, 0.7 mi SW of Perth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.163, -97.510

The hail was mostly pea size but a few were as large as quarter size.

Hail, Sumner

When
May 12, 9:20 AM CST
Where
Sumner County, 5.53 mi N of South Haven
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.130, -97.400

Hail, Sumner

When
May 12, 9:41 AM CST
Where
Sumner County, 3.02 mi SE of Wellington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.240, -97.360

Hail, Butler

When
May 12, 9:52 AM CST
Where
Butler County, 1.64 mi E of Rose Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.570, -97.100

Hail, Cowley

When
May 12, 10:05 AM CST
Where
Cowley County, 3.26 mi W of Winfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.244, -97.039

Flood, Cowley

When
May 12, 10:08 AM CST to 12:08 PM CST
Where
Cowley County, 1.03 mi E of Winfield to 1.23 mi ESE of Winfield
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.249, -96.961

A spotter repored 6 to 8 inches of water over Highway 160 just west of Winfield.

Hail, Cowley

When
May 12, 10:45 AM CST
Where
Cowley County, 3.52 mi WNW of Winfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.267, -97.040

Hail, Cowley

When
May 12, 10:51 AM CST to 10:55 AM CST
Where
Cowley County, 8.71 mi ENE of Dexter
Measured
1 in hail
Property damage
$100
Crop damage
$500
Reported by
Trained Spotter
Coordinates
37.220, -96.570

The hail covered the ground up to an inch deep, making the ground white.

Heavy Rain, Chautauqua

When
May 12, 11:00 AM CST to 1:20 PM CST
Where
Chautauqua County, Hale
Reported by
Trained Spotter
Coordinates
37.230, -96.020

Three inches of rainfall fell across the area.

Hail, Chautauqua

When
May 12, 11:12 AM CST to 11:14 AM CST
Where
Chautauqua County, 9.19 mi NE of Cedar Vale
Measured
1 in hail
Reported by
Public
Coordinates
37.200, -96.390

Hail, Butler

When
May 12, 11:15 AM CST to 11:16 AM CST
Where
Butler County, 3.44 mi NE of Douglass
Measured
0.75 in hail
Reported by
Public
Coordinates
37.550, -96.970

Hail, Chautauqua

When
May 12, 11:21 AM CST
Where
Chautauqua County, 6.92 mi NW of Sedan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.200, -96.270

Hail, Butler

When
May 12, 11:32 AM CST
Where
Butler County, 0.69 mi N of Haverhill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.690, -96.880

Hail, Chautauqua

When
May 12, 11:58 AM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.110, -96.500

Hail, Chautauqua

When
May 12, 11:58 AM CST
Where
Chautauqua County, Sedan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.130, -96.180

Heavy Rain, Chautauqua

When
May 12, 12:35 PM CST to 1:05 PM CST
Where
Chautauqua County, Sedan
Reported by
Trained Spotter
Coordinates
37.130, -96.180

Rainfall of 1.04 inches fell in less than 30 minutes.

Hail, Chautauqua

When
May 12, 12:49 PM CST
Where
Chautauqua County, Sedan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.130, -96.180

Hail, Chautauqua

When
May 12, 1:15 PM CST
Where
Chautauqua County, Hale
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.230, -96.020

Hail, Montgomery

When
May 12, 1:15 PM CST
Where
Montgomery County, 0.88 mi SE of Havana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.090, -95.940

Hail, Montgomery

When
May 12, 1:16 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.230, -95.710

Flood, Elk

When
May 12, 1:20 PM CST to 4:20 PM CST
Where
Elk County, Longton to 0.67 mi N of Longton
Cause
Heavy Rain
Property damage
$500
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.380, -96.080

Water was covering Highway 160 east to Oak Valley Road.

Flood, Montgomery

When
May 12, 3:30 PM CST to 8:30 PM CST
Where
Montgomery County, 0.74 mi N of Independence to 1.25 mi SSW of Independence
Cause
Heavy Rain
Property damage
$200
Crop damage
$200
Reported by
Emergency Manager
Coordinates
37.241, -95.721

Two to four inches of rainfall caused flooding of county roads throughout the county including some low water crossings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170309, 170310, 170311, 170312, 170313, 170319, 170323, 170325, 170353, 170326, 170327, 170328, 170330, 170331, 170345, 170348, 170346, 170350, 170351, 170352, 170355, 170356.